Virginia, 2015

Damaging Winds in Virginia, June 15, 2015

June 15, 2015 · NWS LWX · 3 events in 2 counties and zones

A weak frontal boundary remained in the region during the period. A quick moving shortwave moving through the region triggered scattered afternoon thunderstorms, with isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A weak frontal boundary remained in the region during the period. A quick moving shortwave moving through the region triggered scattered afternoon thunderstorms, with isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 15, 2:01 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 15, 2:01 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
301 PM EDT MON JUN 15 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEAST WILL REMAIN IN CONTROL THROUGH
TUESDAY. A COLD FRONT WILL MOVE IN FROM THE NORTHWEST ON TUESDAY
NIGHT AND STALL OUT IN OUR AREA WEDNESDAY. IT WILL BRIEFLY MOVE
BACK NORTH AS A WARM FRONT ON THURSDAY BEFORE COMING BACK SOUTH ON
THURSDAY NIGHT AS A COLD FRONT...AND THEN MOVE BACK NORTH AS A
WARM FRONT AGAIN ON SATURDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
LATEST ANALYSIS PUTS OUR REGION ON THE WARM SIDE OF A FRONTAL
BOUNDARY EXTENDING FROM NEAR NEW YORK CITY NORTHWEST TO SOUTHERN
ONTARIO, THEN WEST INTO WISCONSIN AND SOUTHWEST TO EASTERN
COLORADO. SEVERAL WAVES OF LOW PRESSURE ARE LOCATED ALONG THIS
FRONT BUT THEY ARE ALL PRETTY WEAK. HIGH PRESSURE REIGNS TO THE
SOUTH OF THIS FRONT...THOUGH IT IS ALSO PRETTY WEAK AT THE
SURFACE. ALOFT HOWEVER...A CONSIDERABLY STRONGER RIDGE IS PRESENT
OVER THE SOUTHEAST AND WE ARE ON ITS NORTHERN PERIPHERY.
SHORTWAVES ARE ROTATING AROUND IT...WITH A VERY WEAK ONE CURRENTLY
OVER WEST VIRGINIA AND PENNSYLVANIA WITH A CONSIDERABLY STRONGER
ONE LOCATED OVER THE GREAT LAKES AND CENTRAL PLAINS.

OVER THE NEXT 24 HOURS...THE SHORTWAVE NEARBY WILL QUICKLY MOVE
EAST THIS EVENING...BUT THE STRONGER SHORTWAVE WILL APPROACH FROM
THE MIDWEST AND REACH US LATE TUESDAY BEFORE WASHING OUT TUESDAY
NIGHT. THIS SHORTWAVE WILL BE ACCOMPANIED BY THE FRONTAL BOUNDARY
TO OUR NORTHWEST. IN ASSOCIATION WITH THE WEAK SHORTWAVE THIS
EVENING...THE EXISTING VERY MOIST ATMOSPHERE (PW'S NEAR 2") AND
LIMITED INSOLATION REACHING THE SURFACE THROUGH THE PERSISTENT
CLOUDS SHOULD ALLOW SOME SHOWERS AND THUNDERSTORMS TO MAINTAIN
THEMSELVES AS THEY MOVE IN FROM THE WEST. GIVEN THE LIMITED CAPE
THANKS TO THE CLOUDS TODAY...AND MEDIOCRE MID-LEVEL LAPSE
RATES...THINK THE RISK OF SEVERE IS PRETTY LOW...BUT AN ISOLATED
DAMAGING WIND GUST IS NOT OUT OF THE QUESTION. ALSO...GIVEN THE
AFOREMENTIONED HIGH PW'S...SOME LOCALLY HEAVY RAIN IS
POSSIBLE...AND SHOULD SOME STORMS START TO TRAIN...A FLASH FLOOD
WARNING OR TWO CAN'T BE RULED OUT. AFTER THE PASSAGE OF THE
SHORTWAVE THIS EVENING MOST SHOWERS AND STORMS SHOULD MOVE AWAY
AND/OR DIE OUT...BUT CLOUDS SHOULD LINGER HERE ON THE NORTHERN
EDGE OF THE RIDGE. WE WILL REMAIN VERY WARM OVERNIGHT WITH MANY
LOCALES IN THE 70S. PATCHY FOG MAY OCCUR IN THE SHELTERED MOUNTAIN
VALLEYS BUT DON'T EXPECT MUCH GIVEN CLOUDS.

OF SLIGHTLY MORE INTEREST IS THE STRONGER SHORTWAVE APPROACHING
FROM THE WEST ON TUESDAY...ACCOMPANIED BY THE SURFACE COLD FRONT.
WINDS ALOFT INCREASE WITH THIS...SHEAR MAKES A NOTICEABLE
UPTICK...BUT MID-LEVEL LAPSE RATES REMAIN WEAK AND WE MAY AGAIN
HAVE TO DEAL WITH LINGERING CLOUDS THROUGH MOST OF THE DAY WHICH
WOULD LIMIT CAPE. EXPECT MORE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS BY LATE IN THE DAY...BUT AGAIN THE CAPE QUESTION
MAKES ONE WONDER JUST HOW MUCH SEVERE THERE WILL BE. THINK THE
ODDS ARE A BIT BETTER THAN TODAY...BUT PROBABLY NOT ENOUGH TO
WARRANT A SLIGHT RISK AND SPC HAS DOWNGRADED US TO MARGINAL FOR
TUESDAY AS WELL. DESPITE THE CLOUDS MOST AREAS WILL ONCE AGAIN
FLIRT WITH 90. WINDS AHEAD OF THE FRONT WILL INCREASE AND IT WILL
BE NOTICEABLY BREEZY IN THE AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE CONTINUES ACROSS THE GULF COAST STATES AS SFC
HIGH PRESSURE DRAWS HUMID AIR INTO THE MID-ATLANTIC. A FRONTAL
BOUNDARY WILL MOVE INTO THE NRN MID-ATLANTIC TUESDAY NIGHT
SURPRESSING THE HUMID AIRMASS TO THE SOUTH. ANY SHOWERS AND
THUNDERSTORMS TUESDAY AFTERNOON SHOULD DIMINISH TUESDAY EVENING
WITH THE LOSS OF DAYTIME HEATING AND LITTLE FORCING. THE FRONTAL
BOUNDARY WILL STALL ACROSS THE REGION WEDNESDAY. N WINDS WILL DRAW
SOME DRIER AIR INTO THE NRN MID-ATLANTIC WITH DEWPTS IN THE 50S.
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON THE WARM SIDE OF THE
BOUNDARY WEDNESDAY LATE MORNING EARLY AFTERNOON MAINLY ACROSS
AREAS WEST OF THE BLUE RIDGE AND SOUTH OF I-50 IN VA. THE FRONTAL
BOUNDARY WILL LIKELY RETREAT AS A WARM FRONT WEDNESDAY NIGHT AND
ACTIVITY WILL SPREAD N-E. AN AREA OF LOW PRESSURE MAY ALSO MOVE
NEAR THE REGION WEDNESDAY NIGHT. THE POTENTIAL FOR HEAVY RAIN
EXISTS NEAR THE MD/PA BORDER WEDNESDAY NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
RIDGING WILL REMAIN STATIONED OFF THE SOUTHEASTERN CONUS LATE
THIS WEEK AND INTO THE WEEKEND KEEPING A VERY WARM TO HOT AND
HUMID AIRMASS OVER THE REGION. GFS/GEFS TRYING TO PRINT OUT A QPF
BULLS EYE OVER NORTHERN PARTS OF THE AREA FIRST THING THURSDAY
MORNING...BUT BELIEVE THIS MAY BE OVERDONE GIVEN LACK OF SHEAR AND
UNFAVORABLE TIME OF DAY FOR MORE ORGANIZED WIDESPREAD CONVECTION.
SO KEPT POPS AT CHANCE FOR NOW.

BOUTS OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
POSSIBLE PRETTY MUCH EVERY DAY THROUGH THE WEEKEND DURING PEAK
HEATING AS THE AREA REMAINS SANDWICHED BETWEEN RIDGING TO THE
SOUTH AND WESTERLIES TO THE NORTH. A TYPICAL SUMMERTIME PATTERN
FOR OUR AREA.

MORE ORGANIZED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER IN
THE WEEKEND AS A FRONTAL SYSTEM APPROACHES.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
OVERALL VFR CIGS AND VIS THRU THE PERIOD. SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING...AGAIN TUESDAY AFTERNOON
AND EVENING...AND AT DIFFERENT PERIODS THROUGH THE LONGER
TERM...MAY BRING BRIEF SUB-VFR VISIBILITY...AND STORMS THIS
AFTERNOON AND AGAIN TUESDAY MAY PRODUCE ISOLATED DAMAGING WIND
GUSTS OR LARGE HAIL. WINDS WILL REMAIN FAIRLY LIGHT FROM THE
SOUTHWEST TODAY BUT INCREASE AHEAD OF THE FRONT ON TUESDAY
AFTERNOON WITH GUSTS EXPECTED TO EXCEED 20 KNOTS. N WINDS TUESDAY
EVENING BECOME EASTERLY BY WEDNESDAY NIGHT...THEN GENERALLY SWLY
FLOW THU-FRI...THEN NLY FRI 10 KT OR LESS.

&&

.MARINE...
SUB-SCA CONDITIONS OVERALL THROUGH TUESDAY MORNING...BUT MARINERS
SHOULD KEEP AN EYE ON POTENTIAL FOR SPECIAL MARINE WARNINGS DUE TO
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. TUESDAY THE
WINDS INCREASE FROM THE SOUTHWEST AS A FRONT APPROACHES...AND HAVE
RAISED SMALL CRAFT ADVISORIES FOR ALL WATERS WITH GUSTS IN MOST
AREAS EXPECTED TO EXCEED 18 KNOTS. ONCE AGAIN...THE RISK OF
STRONG THUNDERSTORMS COULD RESULT IN MORE SPECIAL MARINE WARNINGS.
NORTH WINDS BEHIND THE FRONT LATER TUESDAY NIGHT WILL BECOME
EASTERLY BY WEDNESDAY NIGHT AND SOUTHWESTERLY LATE IN THE
WEEK...BUT RIGHT NOW LOOKS LIKE THE PRESSURE GRADIENT SHOULD
REMAIN WEAK ENOUGH TO KEEP WINDS BELOW SCA LEVELS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TO 10 PM EDT TUESDAY FOR
     ANZ530>543.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...HAS
LONG TERM...DFH
AVIATION...HAS/RCM/DFH
MARINE...HAS/RCM/DFH
Hazardous weather outlook, Jun 15, 12:53 PM EST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
153 PM EDT MON JUN 15 2015

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161600-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
153 PM EDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-161600-
WASHINGTON-FREDERICK-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-PAGE-WARREN-CLARKE-NELSON-ALBEMARLE-
GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-NORTHERN FAUQUIER-
SOUTHERN FAUQUIER-WESTERN HIGHLAND-EASTERN HIGHLAND-
WESTERN LOUDOUN-EASTERN LOUDOUN-NORTHERN VA BLUE RIDGE-
CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
153 PM EDT MON JUN 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Stafford

When
June 15, 5:25 PM EST
Where
Stafford County, 1.66 mi SSE of Aquia
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.398, -77.359

A tree was reported down at the intersection of Courthouse Rd and Aquia Creek Rd.

Thunderstorm Wind, King George

When
June 15, 5:39 PM EST
Where
King George County, 0.35 mi SW of Igo
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.277, -77.275

Trees were reported down at the intersection of White Hall Rd and Lambs Creek Rd.

Thunderstorm Wind, King George

When
June 15, 6:12 PM EST
Where
King George County, 0.54 mi NE of Rollins Fork
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.185, -77.062

A tree was reported down at the intersection of Kings Mill Rd and Kings Hwy.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2015Every state in 2015This day in weather historyWarnings in Virginia, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580946, 580945, 580947.